Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 61, NWS Flagstaff, AZ

July 28, 2018Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 28, 2018, 5:21 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2018, 5:21 PM MST (00:21 UTC)
Expired
Jul 28, 2018, 8:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 100 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:00 PM MSTFLASH FLOOD7 N Clarkdale, AZGAUGE ON VERDE RIVER INDICATED SUDDEN RISE OF 4 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WGUS55 KFGZ 290021
FFWFGZ
AZC005-025-290315-
/O.NEW.KFGZ.FF.W.0061.180729T0021Z-180729T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
521 PM MST SAT JUL 28 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 815 PM MST

* At 515 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area from the north side of Prescott 
  Valley to the area from 5 to 20 miles east of Paulden. Much of 
  this area has received one to 1.5 inches of rain with additional 
  heavy rain likely through 6 PM. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Prescott Valley, Perkinsville, Mingus Mountain Campground, 
  Playground Group Campground and Potato Patch Campground.

This includes the following streams and drainages...Railroad Draw... 
Sycamore Creek...Bitter Creek...Ash Creek...JD Dam Wash...Winters 
Wash...Coyote Spring...Munds Draw...Grindstone Wash...Hell 
Canyon...Big Chino Wash...Coyote Wash...Agua Fria River...Tule Tank 
Wash...Rattlesnake Wash...Oak Wash and Bear Canyon.

This includes the following highways...
 State Route 89A between mile markers 325 and 347.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3503 11202 3461 11213 3465 11237 3486 11243
      3505 11239

$$
JJ
1 follow-up statement
727 
WGUS75 KFGZ 290322
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
822 PM MST SAT JUL 28 2018

AZC005-025-290331-
/O.EXP.KFGZ.FF.W.0061.000000T0000Z-180729T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
822 PM MST SAT JUL 28 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI AND COCONINO COUNTIES HAS
EXPIRED...

The heavy rain has ended over the warning area, from near 
Perkinsville to the north side of Prescott Valley. Washes and 
streams in the area will likely remain elevated for a few hours this 
evening, but the threat of significant flooding has diminished.

LAT...LON 3503 11202 3461 11213 3465 11237 3486 11243
      3505 11239

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:48 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 28, 3:48 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
348 PM MST Sat Jul 28 2018

.SYNOPSIS...Scattered to numerous showers and thunderstorms will
develop primarily along the Mogollon Rim around mid-day, then move
southward through the afternoon. The main hazards will be
localized flooding, small hail, and gusty winds. A generally mid-
grade monsoon pattern will continue next week with daily afternoon
chances for thunderstorms, primarily from the Mogollon Rim
southward.

&&

.DISCUSSION...Monsoonal moisture will continue to flow into the
region as the center of the upper level ridge rotates across the
Great Basin. This should continue to keep weak steering flow
across the area for the next few days as low level moisture
continues to work into the area from the Gulf of California.

For the rest of this afternoon and evening...showers and
thunderstorms look to continue to develop across the higher
terrain of the Mogollon rim, and are beginning to move south into
the lower elevations of Gila and Yavapai County.

This looks to be the main threat for the rest of the day as
Current analysis of Surface Lifted Indices compute to around -6.5.

Similar to the last few nights, storms are expected to move off
the rim with a well established cold pool providing a gust front
as a triggering mechanism and into this primed environment.

Current observations show temperatures around 100 degrees at most
locations with a dewpoint depression around 40 degrees due to a
dewpoints in the 50s and 60s. This will allow for an enhanced wind
threat especially if storms organize into a quasi-linear
convective feature along the aforementioned gust front.

Elsewhere, storms are expected to continue across the higher
terrain north of the Mogollon Rim. However these storms are not
expected to pose the severe threat previously mentioned, with the
main concern remaining to be localized flooding due to any
stronger slowing moving storm.

Looking into Sunday, more moisture is expected move into the area,
creating another day of monsoonal showers and thunderstorms.
Expectations are similar to what we have seen the last two days
and today, with showers initiating over the higher terrain and
moving southward off the Mogollon Rim over the lower elevations
Sunday afternoon and evening.

Monsoonal moisture looks to remain in place through at least the
early part of next week with daily rounds of showers and
thunderstorms continuing into the foreseeable future.

&&

.AVIATION...For the 00Z package... Scattered showers over northern
Arizona through 03Z and isolated showers into early overnight. Gusty
and erratic winds,and MVFR/IFR conditions due to nearby
thunderstorms will be possible unideal around 03Z. After 03Z
winds will become light and variable with VFR conditions.
Thunderstorms reform on Sunday, starting around 18Z, over the high
terrain causing continued gusty and erratic conditions within the
vicinity of storms. Aviation discussion not updated for
amendments.

&&

.FIRE WEATHER...From tonight through Thursday...Little change in
the overall pattern as high pressure aloft sits over Arizona. Thus
look for primarily scattered to numerous thunderstorms from the
Mogollon Rim and White Mountains region southward. Storms more
isolated further north. Storms most prevalent from late morning
through sunset. Temperature and humidity values typical for this
time of year.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk
AVIATION...ET
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 28, 1:14 PM MST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST SAT JUL 28 2018

AZZ016-282045-
Eastern Mogollon Rim-
114 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST OF CIBECUE IN NAVAJO COUNTY
UNTIL 145 PM MST...

At 114 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Forest Lakes, moving south at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Navajo County.

LAT...LON 3417 11075 3425 11071 3421 11050 3400 11052
      3400 11075
TIME...MOT...LOC 2014Z 014DEG 9KT 3416 11063

JDS
Special weather statement, Jul 28, 1:41 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
141 PM MST SAT JUL 28 2018

AZZ015-282130-
Western Mogollon Rim-
141 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR I-40 CORRIDOR BETWEEN PARKS AND
FLAGSTAFF IN COCONINO COUNTY UNTIL 230 PM MST...

At 140 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Parks to Bellemont.
Movement was east at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Bellemont, Fort Valley and Raymond Boy Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3511 11171 3526 11167 3527 11191 3515 11211
TIME...MOT...LOC 2040Z 264DEG 7KT 3519 11188 3522 11182

JDS
Special weather statement, Jul 28, 2:28 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
228 PM MST SAT JUL 28 2018

AZZ016-018-282215-
Northern Gila County-Eastern Mogollon Rim-
228 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR THE WASHINGTON PARK AREA OF GILA
AND CLINTS WELLS AREA OF COCONINO COUNTIES UNTIL 315 PM MST...

At 225 PM MST, Doppler radar was tracking a strong thunderstorm near
Washington Park, or 17 miles northeast of Payson, moving southwest at
15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Payson, Star Valley, Mesa Del Caballo, Tonto Village, Geronimo
Estates, Freedom Acres, East Verde Estates, Whispering Pines, Flowing
Springs, Kohls Ranch, Washington Park, Mead Ranch, Bear Flat, Upper
Tonto Creek Campground, Geronimo Boy Scout Camp, Ponderosa
Campground, Beaver Valley, Knoll Lake Campground, Houston Mesa
Campground and Water Wheel Burn At Houston Mesa Rd-S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3458 11124 3460 11090 3418 11108 3431 11147
TIME...MOT...LOC 2125Z 026DEG 12KT 3447 11119

JDS
Local storm report, Jul 28, 2:30 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             5 NNW DONEY PARK        35.34N 111.55W
07/28/2018  E1.00 INCH       COCONINO           AZ   PUBLIC

            PUBLIC REPORT OF HAIL APPROXIMATELY 1" IN
            DIAMETER DUE TO A STORM PASSING OVER
            FERNWOOD, AZ.

&&

NL
Special weather statement, Jul 28, 3:26 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
326 PM MST SAT JUL 28 2018

AZZ018-282300-
Northern Gila County-
326 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 400 PM MST...

At 325 PM MST, Doppler radar was tracking a strong thunderstorm over
Tonto Village, or 9 miles east of Payson, moving south at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Payson, Star Valley, Tonto Village, Kohls Ranch, Mesa Del Caballo,
Ponderosa Campground and Houston Mesa Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3437 11125 3432 11106 3418 11110 3424 11134
TIME...MOT...LOC 2225Z 011DEG 6KT 3429 11118

JJ
Special weather statement, Jul 28, 4:25 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
425 PM MST SAT JUL 28 2018

AZZ004-005-009-290015-
Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas
Hwy 264 Northward-
425 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY INCLUDING PAGE
AND SOUTH END OF LAKE POWELL UNTIL 515 PM MST...

At 424 PM MST, Doppler radar was tracking an area of thunderstorm
near Wahweap, or near Page, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Page, Big Five, LeChee, Lees Ferry, Antelope Canyon, Wahweap,
Antelope Creek Basin and Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Powell, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3700 11115 3681 11120 3685 11170 3700 11168
TIME...MOT...LOC 2324Z 278DEG 22KT 3695 11153

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:40 PM MSTSpecial Weather StatementFGZYavapai35 min
Jul 28, 6:15 PM MSTSevere Thunderstorm WarningFGZYavapai45 min
Jul 28, 6:24 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 28, 6:50 PM MSTSevere Thunderstorm WarningFGZYavapai40 min
Jul 28, 7:10 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 28, 7:37 PM MSTSpecial Weather StatementFGZ38 min
Jul 28, 8:36 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 29, 2:14 PM MSTSpecial Weather StatementFGZ46 min
Jul 29, 2:52 PM MSTSpecial Weather StatementFGZ53 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.